Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 18, NWS Norman, OK

May 24, 1998Grant County, Oklahoma

NWS Norman, OK issued this tornado warning at May 24, 1998, 9:21 PM CDT for Grant County, Oklahoma. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 1998, 9:21 PM CDT (02:21 UTC)
Expired
May 24, 1998, 9:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, OK

What was reported inside it

TimeReportWhereRemark
May 24, 9:29 PM CDTThunderstorm Wind 96Medford, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 8:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3427 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.4
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WFUS1 KOKC 250223 RRA
TOROKC
OKC053-250245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     WESTERN GRANT COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 945 PM CDT

* AT 921 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 11 MILES NORTH OF NASH...MOVING SOUTHEAST AT 20 MILES PER  
  HOUR.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER -- STAY AWAY FROM WINDOWS.

CHURCHILL

LAT...LON 3694 9809 3681 9811 3667 9804 3685 9787

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 3:40 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 24, 3:40 PM CDT, 5 hours 41 minutes before
FPUS3 KOKC 242041
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT SUN MAY 24 1998

WMFNT LIFTING ACRS FA THIS AFTN EXPCTD TO BE FOCUS FOR TSTMS TNGT.
SVR STMS LKLY EARLY...THEN EVOLVING INTO AN MCS WITH FOCUS SHIFTING
TO HVY RAIN. PRIMARY THREAT AREA WL BE ACRS THE N. AMS ALSO BCMG
MORE UNSTBL TO THE SW VCNTY DRYLN AND SFC LOW. CNVCGC IN THIS AREA
INITIALLY NOT VRY STG...BUT IS IMPROVING. LTST VSBL STLT IMGRY SHOWS
CU STARTING TO BUBBLE BTWN CDS/LBB/ABI WHERE NSSL MM5 OUTPUT SHOWS
TSTM DVLPMNT. CHCS FOR ISOLD SVR WL IMPROVE THIS AREA AS WK SHTWV IN
SUBTROP JET BRUSHES OVR DRYLN.

MAIN QUESTION IS HOW FAR S WL SFC BNDRY GO TNGT AND MON. WHEREVER IT
ENDS UP ON MON...MORE SVR WL BE PSBL. ATTM WL OPT FOR A BLEND OF AVN
AND ETA...IE A LTL FARTHER N ON THE W END OF FNT AND FURTHER SOUTH
OVR ERN OK WHERE OUTFLO FM MCS MAY GIVE IT A PUSH. ELEVATED ACTVTY
WL ALSO BE PSBL N OF BNDRY...SO WL GO WITH CHC POPS EVERYWHERE WITH
HIGHEST POPS IN THE S AND E.

THIS MORNGS MRF IS TRENDING AWAY FM YDAYS QUESTIONABLE SOLUTION OF
PUSHING FNTL BNDRY INTO CNTL TX ON WED. NOW IT TAKES THE FNT INTO
NTX LT TUE AND WASHES IT BACK NWD ACRS OK ON WED. THIS FITS BETTER
WITH UPR PATN AND LUKS MORE REASONABLE. WL KEEP CHC POPS OVR AREA
WED WITH THE WMFNT. LTR IN THE WEEK...TSTM CHCS SHIFT WWD TO PNHDLS
WHERE SCT CNVCTN MAY GET GOING ALG LEE TROF WHERE WARM SFC TEMPS MAY
BE SUFFICIENT TO BREAK CAP. PCPN MAY THEN DRIFT INTO WRN ZNS BEFORE
DSPTG. NEXT PUSH OF CANADIAN AIR COMES INTO THE PLNS LT THU AND
FRI...BUT IS EXPCTD TO REMAIN N OF FA.

STG UPR LOW OVR THE DATA SPARCE AREA W OF BAHA IS VIRTUALLY IGNORED
BY ALL THE MDLS. ENERGY FM THIS SYSTEM CUD COME NEWD WITH SUBTROP
JET AND AFFECT AREA LTR THIS WEEK.   ..04..

GAG 58/76/56/74 7221    PNC 61/79/58/76 +432    HBR 61/82/60/80 4221
SPS 66/85/63/81 4322    OKC 65/83/61/80 6433    DUA 69/88/66/85 3664

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 24, 8:47 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    2 S MEDFORD               OK   TORNADO
05/24/98   GRANT                          DAMAGE REPORTED BY SHERIFFS
                                          OFFICE INCLUDING AT LEAST 1
                                          HOUSE AND ONE LAWNMOWER
                                          DEALERSHIP SCATTERING
                                          DEBRIS ACROSS HWY 81 SOUTH
                                          OF MEDFORD

JS
Local storm report, May 24, 8:47 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    2 S MEDFORD               OK   TORNADO
05/24/98   GRANT                          DAMAGE REPORTED BY SHERIFFS
                                          OFFICE INCLUDING AT LEAST 1
                                          HOUSE AND ONE LAWNMOWER
                                          DEALERSHIP SCATTERING
                                          DEBRIS ACROSS HWY 81 SOUTH
                                          OF MEDFORD

JS
Local storm report, May 24, 8:53 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    1 WNW BRAMAN              OK   TORNADO
05/24/98   KAY                            REPORTED BY SPOTTER

JS
Local storm report, May 24, 8:53 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    1 WNW BRAMAN              OK   TORNADO
05/24/98   KAY                            REPORTED BY SPOTTER

JS
Local storm report, May 24, 9:10 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    4 N BLACKWELL             OK   60 MPH WIND GUST
05/24/98   KAY

JS
Local storm report, May 24, 9:10 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT SUN MAY 24 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    4 N BLACKWELL             OK   60 MPH WIND GUST
05/24/98   KAY

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:26 PM CDTTornado WarningOUNGrant34 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningOUNJackson48 min
May 24, 7:58 PM CDTTornado WarningOUNGrant47 min
May 24, 8:00 PM CDTSevere Thunderstorm WarningOUNKiowa30 min
May 24, 8:22 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson38 min
May 24, 8:29 PM CDTTornado WarningOUNGrant31 min
May 24, 8:42 PM CDTTornado WarningOUNKay33 min
May 24, 8:59 PM CDTTornado WarningOUNGarfield, Grant, Kay, Noble31 min
May 24, 9:14 PM CDTTornado WarningOUNKay31 min
May 24, 9:30 PM CDTTornado WarningOUNGrant30 min
May 24, 9:44 PM CDTTornado WarningOUNGrant46 min
May 24, 9:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa45 min
May 24, 9:47 PM CDTSevere Thunderstorm WarningOUNKay58 min
May 24, 10:01 PM CDTFlash Flood WarningOUNGrant, Kay119 min
May 24, 10:08 PM CDTTornado WarningOUNWoods37 min
May 24, 10:15 PM CDTTornado WarningOUNAlfalfa30 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningOUNWoodward42 min
May 24, 10:27 PM CDTTornado WarningOUNKay48 min
May 24, 10:31 PM CDTTornado WarningOUNGarfield, Grant44 min
May 24, 10:37 PM CDTTornado WarningOUNWoods, Woodward38 min
May 24, 10:43 PM CDTSevere Thunderstorm WarningOUNNoble47 min
May 24, 10:52 PM CDTSevere Thunderstorm WarningOUNHarper, Woods38 min
May 24, 11:05 PM CDTFlash Flood WarningOUNAlfalfa3 hr
May 24, 11:10 PM CDTTornado WarningOUNAlfalfa, Woods35 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningOUNKay63 min
May 24, 11:14 PM CDTTornado WarningOUNGarfield46 min
May 24, 11:17 PM CDTSevere Thunderstorm WarningOUNGrant58 min
May 24, 11:35 PM CDTTornado WarningOUNNoble40 min
May 24, 11:37 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward53 min
May 24, 11:48 PM CDTTornado WarningOUNAlfalfa, Garfield, Major27 min
May 24, 11:59 PM CDTFlash Flood WarningOUNAlfalfa, Grant, Kay3 hr
May 24, 11:59 PM CDTFlash Flood WarningOUNWoods3 hr
May 25, 12:10 AM CDTSevere Thunderstorm WarningOUNGrant50 min
May 25, 12:13 AM CDTTornado WarningOUNGarfield47 min
May 25, 12:30 AM CDTSevere Thunderstorm WarningOUNHarper30 min
May 25, 12:37 AM CDTSevere Thunderstorm WarningOUNAlfalfa23 min
May 25, 12:44 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward31 min
May 25, 1:00 AM CDTSevere Thunderstorm WarningOUNNoble45 min
May 25, 1:00 AM CDTSevere Thunderstorm WarningOUNAlfalfa20 min
May 25, 1:14 AM CDTSevere Thunderstorm WarningOUNWoods, Woodward46 min
May 25, 1:36 AM CDTSevere Thunderstorm WarningOUNGrant39 min
May 25, 1:38 AM CDTTornado WarningOUNAlfalfa, Woods37 min
May 25, 2:12 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
May 25, 2:45 AM CDTSevere Thunderstorm WarningOUNGarfield60 min
May 25, 2:48 AM CDTSevere Thunderstorm WarningOUNDewey32 min
May 25, 2:55 AM CDTFlash Flood WarningOUNAlfalfa, Grant, Kay2 hr
May 25, 3:00 AM CDTSevere Thunderstorm WarningOUNGrant45 min
May 25, 3:23 AM CDTSevere Thunderstorm WarningOUNDewey47 min
May 25, 3:35 AM CDTSevere Thunderstorm WarningOUNKay, Noble60 min
May 25, 3:39 AM CDTSevere Thunderstorm WarningOUNBlaine46 min
May 25, 3:43 AM CDTSevere Thunderstorm WarningOUNCuster47 min
May 25, 4:08 AM CDTSevere Thunderstorm WarningOUNKingfisher62 min
May 25, 4:15 AM CDTTornado WarningOUNBlaine, Kingfisher30 min
May 25, 4:32 AM CDTTornado WarningOUNCanadian28 min
May 25, 4:45 AM CDTTornado WarningOUNCanadian, Kingfisher30 min
May 25, 5:10 AM CDTTornado WarningOUNCanadian, Kingfisher, Logan, Oklahoma50 min
May 25, 5:50 AM CDTSevere Thunderstorm WarningOUNOklahoma30 min
May 25, 6:03 AM CDTSevere Thunderstorm WarningOUNCleveland42 min
May 25, 6:10 AM CDTSevere Thunderstorm WarningOUNOklahoma35 min
May 25, 6:26 AM CDTSevere Thunderstorm WarningOUNPottawatomie49 min
May 25, 7:11 AM CDTSevere Thunderstorm WarningOUNSeminole34 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.